Cardiogenic Shock Due to Aluminum Phosphide Poisoning Treated with Intra-aortic Balloon Pump: A Report of Two Cases
- 17 Downloads
The mortality rate from aluminum phosphide (AlP) poisoning is as high as 70–100%, with refractory hypotension and severe metabolic acidosis being the two most common presentations in this poisoning. As this poisoning has no specific antidote, treatments revolve around supportive care. Cardiogenic shock created by toxic myocarditis is considered the main cause of mortality in these patients. Meanwhile, the intra-aortic balloon pump (IABP) has been suggested for the treatment of cardiogenic shock. This article reports the successful treatment of cardiogenic shock caused by AlP poisoning in a 17-year-old man and a 21-year-old woman using the IABP procedure.
KeywordsAluminum phosphide Phosphine Poisoning Cardiotoxicity Cardiogenic shock Intraaortic balloon pump
The authors want to convey an appreciation of Dr. George Sam Wang for his nice comments in editing the manuscript.
All authors equally contributed in collecting data and writing manuscript and revision. All the authors have read and approved the final manuscript.
It is the outcome of an in-house financially non-supported study.
Compliance with Ethical Standards
Conflict of interest
The authors declare that they have no conflict of interest.
This study involved human data and was conducted in strict accordance with the Declaration of Helsinki.
Consent for publication of these two cases was obtained.
- 1.Mostafazadeh, B., & Farzaneh, E. (2012). A novel protocol for gastric lavage in patients with aluminum phosphide poisoning: A double-blind study. Acta Medica Iranica, 50(8), 530–534.Google Scholar
- 3.Bashardoust, B., Farzaneh, E., Habibzadeh, A., & Sadeghi, M. S. S. (2017). Successful treatment of severe metabolic acidosis due to acute aluminum phosphide poisoning with peritoneal dialysis: A report of 2 cases. Iranian Journal of Kidney Diseases, 11(2), 165.Google Scholar
- 8.Alinejad, S., Zamani, N., Abdollahi, M., & Mehrpour, O. (2017). A narrative review of acute adult poisoning in Iran. Iranian Journal of Medical Sciences, 42(4), 327.Google Scholar
- 10.Mehrpour, O., & Gurjar, M. (2017). Cardiogenic shock: The main cause of mortality in acute aluminum phosphide poisoning. Indian Journal of Critical Care Medicine, 21(4), 246–247.Google Scholar
- 14.Abdollahi, M., Ranjbar, A., Shadnia, S., Nikfar, S., & Rezaiee, A. (2004). Pesticides and oxidative stress: A review. Medical Science Monitor, 10(6), RA141–RA14A7.Google Scholar
- 16.Bhasin, P., Mital, H., & Mitra, A. (1991). An echocardiographic study in aluminium phosphide poisoning. The Journal of the Association of Physicians of India, 39, 851.Google Scholar
- 17.Katira, R., Elhence, G., Mehrotra, M., Srivastava, S., Mitra, A., Agarwala, R., et al. (1990). A study of aluminum phosphide (AlP) poisoning with special reference to electrocardiographic changes. The Journal of the Association of Physicians of India, 38(7), 471–473.Google Scholar
- 18.Rahbar Taromsari, M., Teymourpour, P., & Jahanbakhsh, R. (2011). Survey the histopathological findings in autopsy of poisoned patients with rice tablet (aluminium phosphide). Journal of Guilan University of Medical Sciences, 19(76), 56–63.Google Scholar
- 19.Mehrpour, O., Dolati, M., Soltaninejad, K., Shadnia, S., & Nazparvar, B. (2008). Evaluation of histopathological changes in fatal aluminum phosphide poisoning. Indian Journal of Forensic Medicine &Toxicology, 2(2), 34–36.Google Scholar
- 20.Arora, B., Punia, R., Kalra, R., Chugh, S., & Arora, D. (1995). Histopathological changes in aluminium phosphide poisoning. Journal of the Indian Medical Association, 93(10), 380–381.Google Scholar
- 21.Sinha, U., Kapoor, A., Singh, A., Gupta, A., & Mehrotra, R. (2005). Histopathological changes in cases of aluminium phosphide poisoning. Indian Journal of Pathology & Microbiology, 48(2), 177–180.Google Scholar
- 24.Mohan, B., Gupta, V., Ralhan, S., Gupta, D., Puri, S., Wander, G. S., et al. (2015). Role of extracorporeal membrane oxygenation in aluminum phosphide poisoning–induced reversible myocardial dysfunction: A novel therapeutic modality. The Journal of Emergency Medicine, 49(5), 651–656.CrossRefGoogle Scholar
- 26.Gupta, M., Malik, A., & Sharma, V. (1995). Cardiovascular manifestations in aluminium phosphide poisoning with special reference to echocardiographic changes. The Journal of the Association of Physicians of India, 43(11), 773–780.Google Scholar
- 28.Changal, K. H., Latief, M., Parry, M., & Abbas, F. (2017). Aluminium phosphide poisoning with severe cardiac dysfunction and the role of digoxin. BMJ Case Reports, 2017, bcr–2017.Google Scholar
- 30.Chugh, S., Ram, S., Sharma, A., Arora, B., Saini, A., & Malhotra, K. (1989). Adrenocortical involvement in aluminium phosphide poisoning. The Indian Journal of Medical Research, 90, 289–294.Google Scholar
- 31.Bagheri-Moghaddam, A., Abbaspour, H., Tajoddini, S., Mohammadzadeh, V., Moinipour, A., & Dadpour, B. (2018) Using intra-aortic balloon pump for management of cardiogenic shock following aluminum phosphide poisoning; Report of 3 cases. Emergency, 6(1), e3.Google Scholar
- 34.Gilotra, N. A., & Stevens, G. R. (2014). Temporary mechanical circulatory support: A review of the options, indications, and outcomes. Clinical Medicine Insights: Cardiology, 8, 75–85.Google Scholar
- 35.Lawson, W. E., & Koo, M. (2015). Percutaneous ventricular assist devices and ECMO in the management of acute decompensated heart failure. Clinical Medicine Insights: Cardiology, 9, 41–48.Google Scholar
- 38.Wnek, W. (2003). The use of intra-aortic balloon counterpulsation in the treatment of severe hemodynamic instability from myocardial depressant drug overdose. Przeglad Lekarski, 60(4), 274–276.Google Scholar
- 41.Melanson, P., Shih, R., & DeRoos, F. (1993). Intra-aortic balloon counterpulsation in calcium channel blocker overdose. Veterinary and Human Toxicology, 35, 345.Google Scholar